Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Itching in inner thighs and scrotum, red papules present, using hydrocortisone and benadryl. Scabies?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
I am a 23 year old male student. For about 1.5 months now, I have had trouble sleeping due to intense nighttime itching. The itching is localized mainly to my inner thighs, buttocks, lower abdomen, and scrotum. To my surprise, the itching is not accompanied by any obvious rash. I do notice however that usually there are clusters of faint red papules diffusely spread over the affected area. The itching occurs mainly at night and early morning, but is sometimes noticed during the day. Hydrocortisone cream temporarily relieves the itching but Benadryl does very little for it. The itching usually wakes me up 2 hrs after falling asleep, and I have a hard time going back to sleep.

At first I thought the culprit was bedbugs, but I have not noticed any. My friends who have had bedbugs also disagree that this is the cause. While doing some online research, it seems that the most likely candidate is scabies due to my symptoms; however, I am missing an obvious rash, "silvery mite tracts", or affliction of the webs of my fingers. I also thought it was my detergent given that at the time I was using one scented with Febreze, but I changed detergent 1 week ago to a hypoallergenic brand, and no improvement was seen (even after washing sheets).

Please help me end this itching. It is beginning to affect my daily functioning due to my lack of sleep and annoyance with the itching. It is also seeming to spread out to a larger area of my body. Thanks for the help.
Posted Wed, 18 Apr 2012 in Skin Rash
Answered by Dr. Bharat Chawda 10 hours later

You have provided with good information regarding your health concern and it is a very good description. I appreciate it.

With your current given symptoms I understand that you have itching mainly at night time over inner thighs, buttocks, lower abdomen, and scrotum.Even though you have said that you don't have mite tracts or itching over web spaces, the most probably possibility seems to be scabies itself.
The next thing which comes in my mind is xerosis (dry skin) because this is a condition where there is no obvious skin lesions seen.

Last but not the least would be some kind of allergic reaction if you have been using any new undergarments off late.There are times when the XXXXXXX used in such undergarments can lead to itching.

What I would suggest in such a situation is a course of antiscabetic treatment in the form of permithrin lotion which is to be applied all over the body once a week.Along with this if you can take a stat dose of tablet ivermectin (the dose depends upon your body weight). To relieve you from itching you can take daily dose of over the counter anti-histaminics, like cetrizine or hydroxycin at night time. This would also help you give a sound sleep.

If you don't respond to this you can apply daily moisturizer over the affected areas, which would deal with xerosis.

Another important thing in dealing with scabies is cleanliness.You have to wash your clothes in warm water and iron the creases properly as most of the mites lodge in there.

Most of the medicines are prescription based medicines and would require a doctors prescription.So I would advise you to consult a dermatologist for the same. Also if you don't respond to the above treatment then one needs to investigate further to rule out any systemic causes. This can be done by giving a blood sample for investigation.

Hope this answers your query.Should you have additional concern regarding the same, I would be happy to address it.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor